Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 104, NWS Memphis, TN

May 31, 2008Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 31, 2008, 4:27 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 4:27 PM CDT (21:27 UTC)
Expired
May 31, 2008, 5:22 PM CDT
In force
55 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Obion County, TN, Weakley County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 312127
FFWMEG
TNC131-183-312330-
/O.NEW.KMEG.FF.W.0104.080531T2127Z-080531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OBION COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 630 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS 2 TO 3
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTIN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3636 8853 3611 8855 3620 8895 3623 8896
      3621 8897 3626 8922 3642 8911
TIME...MOT...LOC 2127Z 180DEG 0KT 3629 8905

$$
1 follow-up statement
000 
WGUS74 KMEG 312222
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SAT MAY 31 2008

TNC131-183-312231-
/O.CAN.KMEG.FF.W.0104.000000T0000Z-080531T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEAKLEY TN-OBION TN-
521 PM CDT SAT MAY 31 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN OBION
AND SOUTHERN WEAKLEY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS 
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 
RUNOFF FROM EARLIER THUNDERSTORMS MAY PRODUCE MINOR FLOODING NEAR 
SMALL CREEKS AND STREAMS.

LAT...LON 3636 8853 3611 8855 3620 8895 3623 8896
      3621 8897 3626 8922 3642 8911
TIME...MOT...LOC 2221Z 180DEG 0KT 3629 8905

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:54 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 31, 2:54 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 PM CDT SAT MAY 31 2008

.DISCUSSION...
REMNANT CIRRUS FROM MORNING CONVECTION OVER SOUTHEAST
OKLAHOMA/SOUTHWEST MISSOURI CONTINUES TO STREAM INTO THE MID SOUTH
REGION THIS AFTERNOON. THE INITIAL MCS DIED RATHER QUICKLY AFTER
10 AM HOWEVER ADDITIONAL STORMS DEVELOPED NORTH OF THE INITIAL
MCS. THIS LOCATION HAS BEEN INTERACTING WITH A 20KT LOW LEVEL JET
AND CONVERGENCE ALONG THE SURFACE FRONT AND 850MB FRONT. STEERING
FLOW ALOFT SHOULD BRING THESE STORMS INTO THE MID SOUTH
TONIGHT...ESPECIALLY THE NORTHERN PARTS OF THE FORECAST AREA.

A SHORTWAVE IN THE NORTHWEST FLOW OVER THE REGION TONIGHT WILL AID
IN PUSHING A WEAK FRONTAL BOUNDARY ACROSS THE MID SOUTH. THIS
SHOULD SERVE AS A FOCUS FOR THUNDERSTORMS TO DEVELOP BY SUNDAY
AFTERNOON. ADDITIONALLY ANY CONVECTION THAT MOVES/DEVELOPS IN THE
REGION WILL PUT DOWN A FEW BOUNDARIES. THEREFORE STORMS THAT
DEVELOP SUNDAY WILL HAVE THE POSSIBILITY TO BECOME SEVERE AS
SBCAPE WILL BE AROUND 2500 J/KG...LAPSE RATES AROUND 6.5 C/KM AND
LI/S LESS THAN -5 C. NORTH MISSISSIPPI AND SOUTHWEST TENNESSEE
APPEAR TO BE IN THE MOST UNSTABLE AIR.

WITH THE AREA UNDER THE INFLUENCE OF NORTHWEST FLOW THROUGH
MONDAY...EXPECT ANY MCS/S THAT DEVELOP OVER MO TO MOVE SOUTHEAST
INTO OUR FORECAST AREA AGAIN ON MONDAY. THE UPPER RIDGE DEVELOPS
FARTHER EAST PROVIDING MORE HEAT AND LESS RAIN. THE MID SOUTH
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL FOR THE NEXT WEEK.

BY FRIDAY NIGHT INTO SATURDAY...RAIN CHANCES WILL BEGIN TO
INCREASE AS TROPICAL MOISTURE MOVING INTO THE GULF COAST STATES
INTERACTS WITH A FRONT APPROACHING FROM THE WEST. CONFIDENCE ON
THIS SCENARIO NOT HIGH AS GFS AND ECMWF DO QUITE AGREE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  88  72  89 /  30  40  20  30
MKL  68  86  64  87 /  40  30  20  30
JBR  69  85  66  87 /  40  40  20  30
TUP  70  89  68  90 /  20  40  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, May 31, 3:07 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT SAT MAY 31 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
307 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF
A FORREST CITY TO MEMPHIS TO SAVANNAH LINE. THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH ON SUNDAY...AND MAINLY OVER NORTHWEST TENNESSEE ON
MONDAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AT ANY TIME THROUGH LATE
MONDAY NIGHT.

In the hours before

Special weather statement, May 31, 3:44 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT SAT MAY 31 2008

TNZ002-312115-
OBION TN-
344 PM CDT SAT MAY 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF TROY AT 344 PM CDT...MOVING
EAST AT 8 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN OBION COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM CDT.
Special weather statement, May 31, 4:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SAT MAY 31 2008

TNZ003-004-021-312145-
CARROLL TN-HENRY TN-WEAKLEY TN-
415 PM CDT SAT MAY 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTH CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF DRESDEN AT 415 PM CDT...
MOVING EAST AT 25 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING THE CITY
OF MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 31, 4:16 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT SAT MAY 31 2008

TNZ002-003-312145-
WEAKLEY TN-OBION TN-
416 PM CDT SAT MAY 31 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL OBION COUNTY IN NORTHWEST TENNESSEE...
  WEST CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTHEAST OF TROY AT 416 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN OBION AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.